Thunderstorm Wind, Rockbridge
- When
- July 23, 5:26 PM EST
- Where
- Rockbridge County, Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -79.500
Thunderstorm winds blew down two trees.
A weak surface trough combined with high instability triggered scattered afternoon thunderstorms. A few of these storms produced damaging winds across southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak surface trough combined with high instability triggered scattered afternoon thunderstorms. A few of these storms produced damaging winds across southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM EST, 4 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Sat Jul 23 2022
.SYNOPSIS...
Low pressure over the northern Plains will move east into the
Great Lakes by late Sunday with a cold front crossing the Ohio
Valley then stalling over the Mid Atlantic region Monday through
Wednesday with showers and thunderstorms. Above normal
temperatures will continue through Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1245 PM EDT Saturday...
Probability of thunderstorms this afternoon and evening will
be modified on a short time scale.
Typical summer synoptic pattern with high 500 MB heights across the
southern United States and an active zonal northern stream in the
north. Hi-Res convective allowing models still vary in timing and
intensity of thunderstorms that may develop in advance of the
outflow and cold pool from the thunderstorms in Ohio and Indiana.
For instance the WRF-NSSL brings a coherent line into southeast West
Virginia by 00Z/8PM with diminishing intensity as it progresses
toward the Blue Ridge, while the 3KM NAM is four to five hours
later. Will be keeping the highest probability of precipitation
in the forecast from 21z/5PM through midnight in the mountains
along with isolated probability into the evening along the
southern Blue Ridge. Surface dew points remain in the 60s for
most locations overnight, keeping low temperatures mild. Blend
of Gridded LAMP and NBM guidance will be used for minimum
temperatures.
Aside from any thunderstorm influence winds, the mean surface and
low level flow will be from the west to southwest so there will be
some downsloping to aid in warming temperatures east of the Blue
Ridge. 850 temperatures remain in the +20 to +22 range on Sunday.
Bukfit forecast soundings again showing it will take until mid to
late afternoon to overcome mid level warm air and break through the
cap enough to tap the 1500-2000 J/kg Convective Available Potential
Energy. Location of thunderstorms on Sunday will be less organized
Sunday afternoon and will favor the ridges. Highs again will be 5 to
10 degrees above normal and approaching records.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 130 PM EDT Saturday...
There's increasing confidence in the return of showers and
thunderstorms as we head into the new workweek.
An upper trough ejecting across Quebec will push a cold front into
our area from the Ohio Valley by Monday. With diminishing upper-
level support, the front will likely almost stall east-west across
the region through Tuesday. This front will serve as a focus for
shower and thunderstorm development during the first half of the new
workweek.
Even with most of the deep-layer shear focused to our
northeast, the instability provided by daytime heating (with
possible MLCAPE values greater than 1500 J/kg - especially across
the Piedmont) may allow some strong thunderstorms to be seen Monday
afternoon. Projected high precipitable water values and possible
training of storms may also result in locally heavy rainfall also
being seen, especially west of the Blue Ridge.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 130 PM EDT Saturday...
The odds of seeing showers and thunderstorms continue through
the end of the week.
A weakening surface boundary will continue vacillating across the
forecast area heading into mid-week, stuck between stronger ridging
over the Deep South and a more active dynamical flow over the
northern part of the country. With the upper-level flow nearly
parallel to the surface boundary, perturbations embedded within the
flow will likely aid in thunderstorm development as they traverse
the region. Some training of convection and heavy downpours will be
possible (especially west of the Blue Ridge) given the flow regime
and precipitable water values hovering close to 2 standard
deviations above climatological means. At this point, my confidence
in timing any of this convection is on the low side, although I
believe the coverage will be slightly greater in the afternoon given
better instability.
The upper-level flow should amplify to our northwest Wednesday
night, when additional energy moves southeast into the northern
Plains. This is will likely push a cold front eastward across the
Ohio Valley Thursday and into our area Friday. I expect an increase
in convective coverage (especially west of the Blue Ridge) later in
the week due to the increased forcing/dynamical support provided by
the increased troughiness in the upper atmosphere, as well as the
associated cold front.
It looks like the upper trough will be able to weaken the northern
periphery of the ridge just enough to allow the front to move
through our region Saturday. This should result in diminishing odds
of seeing showers and thunderstorms from the north/west as high
pressure/drier air tries to work its way into the area. While my
confidence in this occurring is about middle-of-the-road, my
confidence in the ultimate placement of the weakening/slowing
surface boundary - which is tied to the location of higher
precipitation probabilities - is noticeably lower.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...
Typical summer synoptic pattern with high 500 MB heights across the
southern United States and an active zonal northern stream in the
north. Hi-Res convective allowing models still vary in timing and
intensity of MVFR thunderstorms that may develop in advance of
the outflow and cold pool from the thunderstorms in Ohio and
Indiana. For instance the WRF-NSSL brings a coherent line into
southeast West Virginia by 00Z/8PM with diminishing intensity as
it progresses toward the Blue Ridge, while the 3KM NAM is four
to five hours later. Will be keeping the highest probability of
precipitation in the forecast from 21z/5PM through midnight in
the mountains along with isolated probability into the evening
along the southern Blue Ridge. Have VCTS in the
KROA/KLWB/KBLF/KBCB TAFs until 01Z/9PM.
Aside from any thunderstorm influence winds, the mean surface and
low level flow will be from the west to southwest. LIFR fog is
expected to develop overnight in the Greenbrier River Valley
with fog at KLWB from 08-12Z/4-8AM. Fog will be shallow and burn
off quickly after sunrise.
Isolated to scattered thunderstorms are expected again Sunday
but after the 18Z end of the TAF forecast period.
Average confidence on ceilings, visibility and wind.
Below average confidence on the timing of thunderstorms this
afternoon and evening.
.Extended Aviation Discussion...
Monday, a cold front will arrive to bring the widespread threat
of MVFR showers and thunderstorms. The frontal boundary is
expected to stall across the region, so conditions are forecast
to for daily thunderstorms Tuesday and Wednesday.
On Thursday another cold front arrives with a higher probability
of MVFR showers and thunderstorms.
&&
.CLIMATE...
High temperatures this weekend will be close to record high
values, especially in the Piedmont. The table below lists
record high temperatures at each of our climate stations and
the year the record occurred.
*** July 23 ***
LOCATION | RECORD | YEAR |
==================================
Blacksburg, VA | 96 | 1952 |
Bluefield, WV | 94 | 1934 |
Danville, VA | 100 | 1952 |
Lynchburg, VA | 98 | 2010 |
Roanoke, VA | 99 | 1952 |
----------------------------------
*** July 24 ***
LOCATION | RECORD | YEAR |
==================================
Blacksburg, VA | 93 | 2016 |
Bluefield, WV | 93 | 1934 |
Danville, VA | 101 | 2010 |
Lynchburg, VA | 100 | 2010 |
Roanoke, VA | 100 | 1933 |
----------------------------------
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DB
LONG TERM...DB
AVIATION...AMS/PM
CLIMATE...DS/PWHazardous Weather Outlook National Weather Service Blacksburg VA 256 PM EDT Sat Jul 23 2022 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-241200- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 256 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to isolated strong thunderstorms are possible this afternoon and evening. Any of the more intense storms may produce strong, gusty wind and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous thunderstorms are expected Monday. Heavy rainfall and localized flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-241200- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 256 PM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong to severe thunderstorms are possible Monday. Any of the more intense storms may produce strong, gusty wind and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT Sat Jul 23 2022
VAZ011-WVZ042>044-232230-
Giles VA-Mercer WV-Summers WV-Monroe WV-
558 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of
north central Giles, south central Summers, east central Mercer and
southwestern Monroe Counties through 630 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lick Creek, or near Peterstown, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peterstown...
Rich Creek...
Glen Lyn...
Bozoo...
and Lick Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3744 8096 3752 8087 3746 8070 3734 8086
TIME...MOT...LOC 2157Z 297DEG 5KT 3745 8088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RSSpecial Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT Sat Jul 23 2022
VAZ007-232230-
Tazewell VA-
559 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of
east central Tazewell County through 630 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tiptop, or near Tazewell. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tazewell...
Tiptop...
and Gratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3716 8155 3723 8146 3720 8134 3709 8146
TIME...MOT...LOC 2159Z 301DEG 3KT 3718 8147
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY RAIN MAXWELTON 37.87N 80.41W
07/23/2022 E1.25 INCH GREENBRIER WV TRAINED SPOTTER
&&
RRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL MAXWELTON 37.87N 80.41W
07/23/2022 E0.25 INCH GREENBRIER WV TRAINED SPOTTER
&&
RRSpecial Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT Sat Jul 23 2022
VAZ023-232245-
Botetourt VA-
616 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of
central Botetourt County through 645 PM EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oriskany, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buchanan...
Eagle Rock...
Oriskany...
Arcadia...
Springwood...
Glen Wilton...
and Gala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3776 7967 3772 7969 3769 7967 3766 7968
3760 7958 3751 7960 3753 7998 3755 7997
3760 8001 3764 8003 3770 7994 3770 7992
3773 7990 3776 7986 3778 7973
TIME...MOT...LOC 2216Z 263DEG 16KT 3768 7995
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 SSE SUGAR GROVE 36.25N 81.77W
07/23/2022 E0.88 INCH WATAUGA NC PUBLIC
&&
RRThe Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down two trees.
One tree was blown down by thunderstorm winds on Wilderness Road.
Thunderstorm winds blew down multiple trees.
Thunderstorm winds blew down multiple trees.
A few trees were blown down by thunderstorm winds along Little Creek Highway.
Thunderstorm winds blew down two trees along Muse Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047653, 1046176, 1047657, 1047655, 1046177, 1047659.